North Dakota, 2008

Hail in North Dakota, July 31, 2008

July 31, 2008 · NWS FGF · 1 event in 1 county or zone

A mesoscale convective system formed over central North Dakota Wednesday (30th) evening. The system progressed southeast and clipped the far southeast counties of North Dakota early Thursday (31st) morning with some penny hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A mesoscale convective system formed over central North Dakota Wednesday (30th) evening. The system progressed southeast and clipped the far southeast counties of North Dakota early Thursday (31st) morning with some penny hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 31, 1:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 31, 1:30 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 AM CDT THU JUL 31 2008

.DISCUSSION...
FORECAST CHALLENGE CONCERNS TEMPERATURES AND TSRA POTENTIAL THIS
WEEKEND INTO EARLY NEXT WEEK. MODELS INITIALLY IN GOOD AGREEMENT
THEN SHOW DIFFERENCES IN SURFACE FEATURES AND TIMING OVER LATER
PERIODS. WILL USE BLEND FOR FORECAST.

MID LEVEL RIDGING TO SPREAD INTO FA TODAY. THIS COMBINED WITH DRY
COLUMN WILL RESULT IN FULL SOLAR. SURFACE HIGH PRESSURE TO SHIFT
EAST SETTING UP WEAK RETURN FLOW THIS AFTERNOON FROM VALLEY WEST
WITH WARM ADVECTION INCREASING DURING DAY. SO IN SPITE OF COOLER
START WITH ABOVE CONDITIONS TEMPERATURES SHOULD RECOVER CLOSE TO
YESTERDAY VALUES.

COLD FRONT APPROACHES WESTERN DAKOTAS OVERNIGHT. MOISTURE INITIALLY
LOOKS LIMITED HOWEVER LOW LEVEL JET CONVERGENCE SUGGEST CONVECTIVE
INITIATION POSSIBLE OVER NW CORNER OF ND LATE EVENING. FAVORED
CONVERGENCE WITH LOW LEVEL JET THEN SHIFTS INTO S CANADA HOWEVER
THERE IS AN OUTSIDE CHANCE SOME CONVECTION COULD PROPAGATE INTO FAR
NW FA TOWARDS MORNING SO WILL KEEP LOW POP. INCREASING CAP SHOULD
LIMIT ANY SOUTHWARD PROPAGATION.

MODELS ALL SHOWING SLIGHTLY DIFFERENT TIMING WITH FEATURES ON
SATURDAY. GFS/ECMWF SHIFT THERMAL RIDGE EAST INTO FA SETTING UP
STIFF CAP ACROSS ALL BUT NORTHERN THIRD OF FA. NAM NOT AS
PROGRESSIVE KEEPING THERMAL RIDGE AXIS FARTHER WEST. SURFACE
FEATURES ALSO DIFFER BUT GENERAL CONSENSUS IS SHOWING SOME LOW LEVEL
CONVERGENCE ACROSS NORTHERN FA COINCIDING WITH FRINGE OF POTENTIAL
CAP. MID LEVEL FLOW BECOMES MORE SW HOWEVER DOES NOT APPEAR TO BE
MUCH IN THE WAY SYNOPTIC SCALE FORCING AND LOW LEVEL JET ALSO
UNIMPRESSIVE WITH MAIN FORCING WELL NORTH INTO CANADA. SO WHILE
THERE IS SOME POTENTIAL WITH INSTABILITY AND SHEAR NOT ENOUGH
CONFIDENCE YET TO INCREASE POPS. TEMPERATURES WILL HINGE ON WHERE
THERMAL RIDGE ENDS UP BUT SOUTHERN AREAS COULD BE FLIRTING WITH
90.

COLUMN BEGINS TO COOL SOME ON SUNDAY AND WITH SAGGING JET AXIS
CONVECTIVE POTENTIAL LOOKS A LITTLE BETTER AS BROAD AREA OF SURFACE
LOW PRESSURE REMAINS OVER N CENTRAL US. WILL NUDGE POPS UP AS A
RESULT. HOW LOW LEVEL FEATURES PAN OUT WILL DETERMINE WHERE THINGS
WILL FIRE SO WILL CONTINUE OVERALL LOW POP THREAT.

LOW LEVEL BOUNDARY SLOWLY SAGS SOUTHWARD INTO EARLY NEXT WEEK. PCPN
CHANCES WILL GRADUALLY END FOLLOWED BY COOLING COLUMN AS HIGH
PRESSURE BUILDS IN AND MID LEVEL FLOW GRADUALLY TRANSITIONS IN NW
FLOW. NO MAJOR CHANGES PLANNED TO LONG RANGE.

&&

.AVIATION...
VFR...CAVOK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Jul 30, 1:19 PM CST, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
219 PM CDT WED JUL 30 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311930-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
219 PM CDT WED JUL 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT OVER THE WESTERN DAKOTAS WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING. SOME OF
THESE STORMS MAY SHIFT EAST REACHING AREAS WEST OF THE RED RIVER
LATE TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS WEST OF A
LANGDON TO WAHPETON LINE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE
SOUTHERN RED RIVER VALLEY INTO MOST OF WEST CENTRAL
MINNESOTA ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AV/WJB

The radar

The Aberdeen radar (KABR), 80 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sargent

When
July 31, 3:00 AM CST
Where
Sargent County, 1.38 mi N of Brampton
Measured
0.75 in hail
Reported by
Public
Coordinates
46.020, -97.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109443.